Winter Storm, Antrim
- When
- January 24, 10:30 PM EST to January 25, 2:30 AM EST
- Where
- Antrim forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.007, -85.176 (the zone’s center; the record gives no point)
A strong clipper system moved in from the northwest, bringing windy conditions and significant snowfall to some areas. The heaviest snow occurred during the night of the 24th, when colder air moved in and allowed Lake Michigan to enhance snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong clipper system moved in from the northwest, bringing windy conditions and significant snowfall to some areas. The heaviest snow occurred during the night of the 24th, when colder air moved in and allowed Lake Michigan to enhance snowfall. Six to seven inches of snow fell in Mancelona, Elmira, and Otsego Lake. The winds produced considerable blowing and drifting snow. An indirect fatality occurred when an elderly man was killed in an auto accident on US-131 near Mancelona on the 24th. At about 4 pm (before the heavier snow arrived), his car spun out and was struck by an oncoming minivan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 24, 3:30 PM EST, 7 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EST TUE JAN 24 2006
.DISCUSSION...CLOSED H5 LOW FINALLY DEPARTING TO THE EAST INTO
ONTARIO LATE THIS AFTERNOON WITH COLD AIR SLOWLY WORKING INTO THE
AREA ALOFT. MOST PARTS OF THE AREA STILL IN THE MIDDLE 30S...EVEN
SEEING SEVERAL REPORTS OF DRIZZLE OR LIGHT RAIN/SNOW MIXTURES.
SURFACE COLD FRONT CURRENTLY SLICING THROUGH THE AREA AND TEMPS
SHOULD BEGIN TO FALL WITH ANY RAIN CHANGING TO SNOW. LAKE
CONTRIBUTIONS EVIDENT ON RADAR WITH HEAVIEST SNOW AREAS DEVELOPING
WEST OF US-131 AND THEN DISSIPATING AS THEY MOVE TOWARD I-75. STEEP
MID LEVEL LAPSE RATES /7.5 DEGC/KM/ AND OROGRAPHICS PLAYING A ROLE
IN THE CURRENT ACTIVITY. AS COLDER H8 TEMPERATURES FINALLY PUSH
INTO THE AREA THIS EVENING...DELTA T/S FINALLY PASS THE MAGIC LAKE
EFFECT THRESHOLDS /13 DEGC/ AND INCREASE INTO THE MID TEENS. BUFKIT
SOUNDINGS SHOW IMPRESSIVE SNOW SOUNDINGS FOR A TIME THIS EVENING
WEST OF I-75...WITH INVERSIONS AROUND 7K...DEEP MOISTURE EXTENDING
ABOVE THE INVERSION...AND FAIRLY DEEP ISOTHERMAL LAYER IN THE PRIME
-15 DEGC AREA. SO THERE WILL BE SNOW OVER NORTHWEST LOWER AND
PORTIONS OF EASTERN UPPER THIS EVENING. QUESTION IS HOW MUCH? THE
LOW LEVEL WIND FIELDS /H10-H8/ VEER FAIRLY STEADILY FROM WEST TO
NORTHWEST THIS EVENING...BEFORE LOCKING IN CLOSER TO 330-340 BY
06Z. THIS VEERING WILL LIKELY DISRUPT SOME OF THE BAND
DEVELOPMENT. WE ALSO ARE DEALING WITH ONLY MARGINAL H8 TEMPERATURES
THROUGH THE EVENING HOURS. LOCAL LAKE EFFECT SNOW RESEARCH SHOWS
THAT A VAST MAJORITY OF HEAVIER LAKE EFFECT SNOW EVENTS HAVE H8
TEMPERATURES OF AT LEAST -12 TO -14 DEGC. SO WHAT DOES THIS ALL
MEAN? WIDESPREAD SNOW THIS EVENING /POSSIBLY MIXED WITH RAIN EARLY
ALONG THE IMMEDIATE COAST/. STRONGEST BANDS LIKELY DEVELOPING OVER
ANTRIM...KALKASKA...NORTHERN LEELANAU...AND POSSIBLY FAR NORTHEAST
GRAND TRAVERSE COUNTIES. AFTER MIDNIGHT...H8 TEMPERATURES ARE MORE
FAVORABLE BUT MOISTURE BEGINS TO SLOWLY STRIP OUT TO THE EAST AND
INVERSIONS BEGIN TO DECREASE AS DRIER AIR TRIES TO BUILD IN ALOFT.
I WILL /WITH SOME HESITATION/ HAVE 2-4 INCH AMOUNTS FOR MANY
NORTHWEST FLOW AREAS OVERNIGHT...WITH A BULLSEYE OVER PORTIONS OF
ANTRIM/KALKASKA OF 5+. OF COURSE...IF DOMINATE BAND DEVELOPS THIS
EVENING...THESE AMOUNTS COULD GO HIGHER.
WITH UPPER LOW PASSING CLOSER TO NORTHERN MICHIGAN THAN PREVIOUSLY
THOUGHT...WIND FIELDS HAVEN/T BEEN QUITE AS ROBUST AS PREVIOUSLY
THOUGHT. FOR TONIGHT...H10-H8 WIND FIELDS OF 25-30KTS ACROSS THE
AREA. THEREFORE WILL BACK OFF WIND SPEEDS/GUSTS A LITTLE IN THE
GRIDS AND IN THE WSW. WILL LIKELY STILL SEE SOME 30+KT WINDS THIS
EVENING...BUT PROBABLY NOT THE 45+ KT WINDS THOUGHT EARLIER.
HEADLINES ARE A DIFFICULT CALL. WE CURRENTLY HAVE SNOW AND BLOWING
SNOW ADVISORIES FOR MOST AREAS WEST OF I-75. SOME AREAS HAVE
ALREADY RECEIVED 2-4 INCHES OF SNOW TODAY...AND MAY REACH OR EXCEED
WARNING SNOW TOTALS FOR THE 24 HOUR PERIOD WITH LAKE EFFECT
TONIGHT. GIVEN SOME OF THE NEGATIVES TO THIS LAKE EFFECT EVENT
MENTIONED PREVIOUSLY...I WILL LEAVE CURRENT ADVISORIES AND NOT
UPGRADE AT THIS TIME. ONCE AGAIN...IF DOMINATE BAND
DEVELOPS...EVENING SHIFT WILL LIKELY HAVE TO UPGRADE A HANDFUL OF
COUNTIES TO WARNINGS. ALTHOUGH WINDS WILL BE A LITTLE LESS THAN
PREVIOUSLY THOUGHT...STILL GUSTY ENOUGH TO PRODUCE AREAS OF BLOWING
AND SNOWING SNOW.
JK
LONGER TERM...SHARP UPPER TROUGH AND STRONG/DEEP SFC LOW PUSH OFF TO
THE NE CONUS WEDNESDAY NIGHT WHILE STRONG RIDGING FROM OVER THE
WESTERN CONUS BUILDS INTO CENTRAL PLAINS. THIS UPPER RIDGE WILL MOVE
IN OVER NRN MICHIGAN THURSDAY NIGHT RESULTING IN STRONG WARMING
ALOFT AND SUBSIDENCE/DRYING.
FORECAST CONCERNS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WILL BE
TIMING THE END OF THE LAKE EFFECT SNOW SHOWERS AND DETERMINING HOW
WARM WE WILL GET.
WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING...ALL OF THE LAKE EFFECT
SNOW SHOWERS WILL BE CONFINED TO THIS PERIOD. AIR MASS AT H8 WILL
ALREADY BE WARMING WITH H8 TEMPS STARTING AT -10/-11C...THEN SHARP
GRADIENT OF -2C TO -8C ACROSS THE AREA BY THURSDAY MORNING. DELTA
TS START OUT SUFFICIENT THEN DROP BELOW 13C BY DAYBREAK. H9-H7 RH
35-50% (ALTHOUGH THIS PROBABLY TOO DRY AS MODELS TEND TO GET OVER
ANXIOUS WITH THE DRYING). WINDS OUT OF THE NNW/NW WILL BRING
SCATTERED LIGHT SNOW SHOWERS TO AREAS MAINLY WEST OF I-75 AND ALONG
THE NE LAKE HURON COAST. THESE SNOW SHOWERS WITH DWINDLING LES
PARAMETERS OVERNIGHT WILL LEAD TO ONLY FLURRIES BY DAYBREAK WHICH
MAY LINGER INTO EARLY THURSDAY MORNING (LASTS LONGER THAN MODELS
WOULD SUGGEST). THIS LOOKING ESPECIALLY TRUE AS SHALLOW OVER-LAKE
INSTABILITY REMAINS AT 925MB....AS TEMPS IN THE STILL LOOK COLDER
THAN -4C AND SUFFICIENTLY COLD FOR SHALLOW LAKE CLOUDS. AS WINDS
BACK WEST/WSW...WILL KEEP MOSTLY CLOUDY/HIGH END PARTLY CLOUDY FOR
THOSE DOWNWIND AREAS. FLURRIES WILL BE KEPT OUT OF THE FORECAST FOR
EARLY THURSDAY MORNING...BUT CAN SEE THEM BEING ADDED IN IN
SUBSEQUENT FORECASTS. THIS A RATHER NON-ISSUE THOUGH AND JUST
NUISANCE PRECIP. WITH LIGHTER WINDS AND A TENDENCY TO SHOW SIGNS OF
CLEARING (ESPECIALLY IN THE EASTERN CWA)...TEMPS SHOULD FALL INTO
THE LOW TEENS AT LEAST. CLOSER TO THE WATER (DOWNWIND OF THE WARMER
LAKES) THE LOWS MAY BE AS HIGH AS THE LOWER 20S.
REMAINDER OF THURSDAY AND THURSDAY NIGHT...UPPER RIDGING SLIDES IN
OVERHEAD AND THE STRONG DRYING AND SUBSIDENCE TAKES OVER...SCOURING
OUT EVEN THE SHALLOWEST OF INSTABILITY...WITH 925MB TEMPS RISING TO
-1C TO +2C. WOULD EXPECT SKIES TO BECOME RATHER SUNNY THROUGH THE
DAY WITH LAKE CLOUDS TRYING THEIR BEST TO HANG ON...BUT LIKELY NOT
TO PREVAIL. WITH TEMPERATURES STARTING OUT IN THE TEENS AND LOWER
20S...AND SOME FRESHER SNOW COVER (FROM TODAY/TONIGHT)...DO NOT
THINK HIGHS WILL GET TOO WARM. THIS EVEN THOUGH VERY WARM AIR WILL
BE RESIDING ALOFT UNDER STRENGTHENING 950MB WINDS. INVERSION OUGHT
TO BE QUITE STRONG AND THEREFORE HIGHS SHOULD NOT BREAK OUT OF THE
UPPER 30S MOST LOCATIONS...WITH MANY OF THE EASTERN LOCALES OF THE
CWA NOT GETTING OUT OF THE MIDDLE 30S WHERE WARMING SW WINDS WILL
NOT INCREASE AS MUCH. LOWS THURSDAY NIGHT WILL NOT BE SO QUICK TO
FALL. THE SW WINDS AT 950MB WILL CONTINUE TO STRENGTHEN OVERNIGHT
WITH 30KTS BEING COMMON. FEEL THAT THE LATE AFTERNOON AND EVENING
HOURS ARE AT LEAST WORTHY OF SOME GUSTINESS....EVEN WITH SUCH A
STRONG INVERSION. GUSTS TO 20MPH SHOULDNT BE TOO HARD TO AMASS.
LOWS IN THE LOWER TO MIDDLE 20S LOOK OK. THIS WILL BE ABOUT A 10-15
DEGREE DROP...AND DIURNAL SWINGS MAY EVEN BE A BIT LESS.
FRIDAY THROUGH MONDAY...STRONG RIDGING WILL PULL EASTWARD FRIDAY
HOWEVER SW FLOW ALOFT WILL PREVAIL. MODEL IN DECENT AGREEMENT WITH
CUTOFF LOW OVER FAR SRN CA SWEEPING UP THROUGH THE CENTRAL U.S.
FRIDAY AND DISSOLVES/WEAKENS AS IT RUNS INTO THE DEPARTING RIDGE.
ALWAYS SOME DEGREE OF UNCERTAINTY WITH CUTOFFS...BUT WITH DECENT
MODEL AGREEMENT...WILL KEEP PLAYING THE TREND GAME IN WEAKENING THIS
FEATURE AND MOVING IN FAR ENOUGH WEST OF NRN MICHIGAN TO TAKE OUT
CHANCES FOR PRECIPITATION FRIDAY. PLUS...SYSTEM LOOKED RATHER
MOISTURE STARVED ANYWAY. ECMWF SEEMS TO HAVE THE BETTER IDEA WITH
THIS SW FLOW ALOFT AND NOT ALLOWING A SHALLOW SFC COOL FRONT TO LAY
DOWN ACROSS EASTERN UPPER INTO SATURDAY (LIKE THE GFS). RATHER...IT
SORT OF WASHES OUT THE BOUNDARY TO OUR WEST WHILE RAMPING UP THE
NEXT SYSTEM IN THE SC PLAINS. THIS FORECAST STRONGER SYSTEM WILL
DEEPEN A SFC LOW SOMEWHERE IN THE MO/IOWA/IL REGION SUNDAY.
CONSENSUS BRINGS THIS FEATURE NE TO NEAR THE DTX AREA BY MONDAY
MORNING. AS THIS FEATURE CONTINUES TO DEEPEN...COLDER AIR LOOKS TO
DRAW INTO THE NW SIDE OF THE LOW ALLOWING FOR AN ALL SNOW BEGINNING.
WILL KEEP THINGS IN A CHANCE FOR RAIN/SNOW ATTM DUE TO
UNCERTAINTIES. DEPENDING ON THE EXACT TRACK OF THE STORM...COULD SEE
A MIX OF WINTRY PRECIP SUNDAY NIGHT INTO THE MONDAY MORNING
TIMEFRAME. GFS IS FURTHER SOUTH THAN THE ECMWF...RESULTING IN LESS
CHANCES FOR EASTERN UPPER/COLDER AND SNOWIER WEATHER. HOWEVER...THE
LATEST STORMS TO MOVE IN HAVE TRENDED TO BE MORE NORTH AS TIME GOES
BY. THUS WILL KEEP CLOSER TO THE ECMWF WHICH MORE CLOSELY RESEMBLES
THIS IDEA. THUS..A RAIN/SNOW MIX (AND YES...POSSIBILITY OF ICE...BUT
BEST TO WAIT ON ANY INTRODUCTION OF ICE INTO THE FORECAST UNTIL
LATER MODEL RUNS SHINE A BRIGHTER LIGHT ON THE SITUATION) IS ON TAP
FOR AT LEAST SUNDAY. COLDER AIR SUPOSSEDLY GETS DRAWN INTO THE
SYSTEM AND WE WILL SEE ANY POTENTIAL MIX TURN MORE AND MORE LIKELY
TO SNOW. THIS ESPECIALLY TRUE BY MONDAY/TUESDAY WHEN H8 TEMPS DIP
TOWARD MARGINAL -8C/-10C VALUE FOR LES. DUE TO LES POTENTIAL...WILL
KEEP 30% POPS IN THROUGH MONDAY NIGHT. MAY NEED CHANCES EXTENDING
INTO LATER PERIODS...BUT WILL HOLD OFF FOR NOW. SMD
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY...TONIGHT
MIZ008-015-017-019>022-025-026>028-031>033.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 402 PM EST TUE JAN 24 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-251100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 402 PM EST TUE JAN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT ACCUMULATING SNOW SHOWERS WILL CONTINUE ACROSS PORTIONS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN TONIGHT. IN ADDITION...WINDS WILL BE QUITE BRISK OUT OF THE NORTHWEST. THE STRONGEST WIND GUSTS ARE EXPECTED NEAR THE LAKE MICHIGAN SHORELINE OF NORTHWEST LOWER MICHIGAN. THE WINDS AND SNOWFALL WILL PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ACCUMULATING SNOW IS POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON WIND AND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ/SMD
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5486960, 5486961.